Dense Fog, Alexander
- When
- February 17, 12:00 AM CST to 10:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
High pressure was centered over the Lower Ohio Valley. Clear skies and light winds set the stage for the development of dense fog.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
High pressure was centered over the Lower Ohio Valley. Clear skies and light winds set the stage for the development of dense fog. The dense fog reduced visibility to one-quarter mile or less.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 16, 2:57 PM CST, 9 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 257 PM CST THU FEB 16 2012 .SHORT TERM.../THIS EVENING THROUGH SATURDAY NIGHT/ WILL BE A QUIET FORECAST PERIOD THROUGH MOST OF SATURDAY...AS HIGH PRESSURE SETTLES IN OVER THE AREA TONIGHT/FRI. NOT A CANADIAN HIGH...SO TEMPS WILL CHILLY AT NIGHT NEAR FREEZING AND UP INTO THE 50S FRI/SAT MOST AREAS. FRIDAY SHOULD BE THE WARMEST DUE TO AN INCREASE IN MID CLOUDS SAT. CLOUD HOLD TEMPS IN THE UPPER 40S TO NEAR 50. BIGGEST CONCERN IS WITH SAT NIGHT...AS ANOTHER SOUTHERN BRANCH MID LEVEL TROF EJECTS ENE FROM TX. WILL INITIATE A SFC LOW...WHICH SHOULD TRACK ACROSS THE GULF COAST STATES. THE TREND FOR THE PAST FEW DAYS HAS BEEN TO BRING PRECIP SHIELD FURTHER AND FURTHER NORTH/EAST WITH THIS SYSTEM...ESP OVER SE MO AND WRN KY. BIGGER QUESTION WILL BE WITH PRECIP TYPE. 12Z OP NAM SUGGESTS A 4 TO 6 INCH SNOW EVENT ALONG SOUTH OF THE WESTERN KY PARKWAY...BUT MOST OTHER MODELS ARE A LITTLE WARMER IN THE BOUNDARY LAYER AND SUGGEST LIGHT RAIN...POSSIBLY CHANGING TO LIGHT SNOW LATER SAT NIGHT. WITH ALL OF THE DIFFERENCES...OPTED TO JUST MENTION RAIN OR SNOW FOR NOW. BOTH MAY END UP OCCURRING. WILL NOT MENTION ANY SNOW ACCUMULATION NUMBERS AT THIS TIME. && .LONG TERM...(SUNDAY THROUGH THURSDAY) A CHANCE OF LIGHT RAIN AND LIGHT SNOW WILL LINGER ACROSS OUR SOUTHEAST COUNTIES AS THE LOW PRESSURE SYSTEM MOVES OFF THE CENTRAL EAST COAST. AS HIGH PRESSURE BUILDS INTO THE CENTRAL U.S...NORTH WINDS WILL KEEP TEMPERATURES AROUND 5 DEGREES BELOW NORMAL FOR SUNDAY...MAINLY IN THE LOWER TO MIDDLE 40S. HOWEVER...AS THE HIGH MOVES OFF TO OUR EAST...A SIGNIFICANT WARM UP CAN BE EXPECTED FOR THE WORK WEEK AS SOUTHERLY WINDS BRING MUCH WARMER AIR INTO THE PAH FORECAST AREA. TEMPERATURES WILL RETURN TO NEAR NORMAL FOR WEDNESDAY...THEN REACH THE MIDDLE UPPER 50S WEDNESDAY AND THURSDAY. BY MONDAY NIGHT...THE ECMWF BEGINS TO SPREAD PRECIPITATION ACROSS THE MIDDLE MISSISSIPPI AND LOWER OHIO VALLEYS AS A LOW PRESSURE SYSTEM MOVES ACROSS THE NORTHERN PLAINS INTO THE GREAT LAKES REGION. GFS ONLY SHOWS A FEW BLIPS OF QPF WITH THE ASSOCIATED FRONT...BUT THEN BRINGS MORE SIGNIFICANT PRECIP INTO THE REGION WITH A SECOND LOW PRESSURE SYSTEM/FRONT MOVING THROUGH ON TUESDAY NIGHT INTO WEDNESDAY. ECMWF SHOWS VERY LITTLE PRECIP WITH THE SECOND FRONT DUE TO MUCH LESS MOISTURE LEFT AFTER THE FIRST SYSTEM. TAKING BOTH SOLUTIONS INTO CONSIDERATION...BEST CHANCES OF SHOWERS AT THIS POINT WOULD BE LATE TUESDAY INTO WEDNESDAY...WITH LESSER CHANCES ON BOTH SIDES OF THIS TIME FRAME. MORE FINE TUNING ON TIMING WILL BE LIKELY OVER THE NEXT FEW MODEL RUNS. FORTUNATELY WITH THE WARM TEMPERATURES...THIS WILL DEFINITELY BE A RAIN ONLY EVENT. && .AVIATION...(FOR THE 21Z TAFS THROUGH 21Z FRIDAY AFTERNOON) MVFR CIGS WILL PERSIST THROUGH A GOOD PART OF THE AFTERNOON. LOW CLOUDS ARE FINALLY BEGINNING TO BREAK UP ACROSS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. THIS TREND WILL CONTINUE WITH MOST TAF SITES GOING SCATTERED BY 00Z. A CLEAR SKY IS EXPECTED OVERNIGHT AND WITH GROUND MOISTURE...HAVE INCLUDED LIGHT FOG AT KCGI. AS THE CLOUDS BREAK UP...NORTH TO NORTHWEST WINDS WILL GUST AT 15 TO 20 KT AND THEN DROP OFF AFTER SUNSET. HIGH CLOUDS WILL MOVE INTO THE REGION BY MORNING IN ADVANCE OF THE NEXT STORM SYSTEM AS WINDS TURN TOWARD THE EAST TO SOUTHEAST. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && UPDATE...GM SHORT TERM...GM LONG TERM....RST AVIATION...ML
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1150 PM CST THU FEB 16 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-171100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1150 PM CST THU FEB 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT AREAS OF FOG...LOCALLY DENSE AT TIMES WILL BE LIKELY DURING THE OVERNIGHT HOURS ACROSS SOUTHERN ILLLINOIS...PARTS OF SOUTHWEST INDIANA AND SOUTHEAST ILLINOIS. TRAVELERS SHOULD EXERCISE CAUTION WILL DRIVING TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LIGHT RAIN MAY MIX WITH...OR CHANGE OVER TO LIGHT SNOW FROM NORTHWEST TO SOUTHEAST SATURDAY NIGHT. AT THIS TIME...IT LOOKS AS THOUGH SURFACE TEMPERATURES WILL STAY JUST ABOVE FREEZING FOR MUCH OF THE NIGHT...AND PRECIPITATION AMOUNTS WILL BE ON THE LIGHT SIDE. THEREFORE...LITTLE OR NO TRAVEL IMPACTS ARE EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1050 PM CST THU FEB 16 2012 ILZ075>078-080>089-INZ081-085-MOZ076-086-087-170800- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-GIBSON- POSEY-PERRY MO-BOLLINGER-CAPE GIRARDEAU- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...FORT BRANCH...POSEYVILLE...PERRYVILLE... MARBLE HILL...CAPE GIRARDEAU 1050 PM CST THU FEB 16 2012 ...PATCHY AND LOCALLY DENSE FOG LIKELY THIS EVENING... CLEAR SKIES AND LIGHT WINDS HAVE SET THE STAGE FOR THE DEVELOPMENT OF PATCHY FOG ACROSS SOUTHERN ILLINOIS...PARTS OF SOUTHEAST MISSOURI AND INTO PARTS OF SOUTHWEST INDIANA. DRIVERS PLANNING TRAVEL ON HIGHWAY 55 IN MISSOURI...ROUTE 13 AND INTERSTATE 57 IN ILLINOIS...AND INTERSTATE 64 OVER ILLINOIS AND SOUTHWEST INDIANA SHOULD BE WATCHFUL FOR THE FOG THIS EVENING AND THROUGH THE MIDNIGHT HOUR. VISIBILITY DUE TO THE FOG MAY CHANGE RAPIDLY...ESPECIALLY IN FAVORED AREAS. PLEASE DRIVE SAFELY. USE YOUR LOW BEAM HEADLIGHT AND FOG LIGHTS...IF AVAILABLE. USE YOUR TURN SIGNALS TO LET OTHER DRIVERS THAT YOU ARE CHANGING LANES OR TURNING OFF THE ROADWAY. AVOID DRIVING TOO FAST OR TWO SLOW ON THE ROADS...AND LEAVE EXTRA ROOM BETWEEN YOURSELF AND OTHER VEHICLES ON THE ROAD. SMITH
The national radar mosaic for the moment the first event began.
19 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363708, 363709, 363711, 363712, 363713, 363714, 363715, 363716, 363717, 363718, 363719, 363720, 363721, 363722, 363723, 363724, 363725, 363726, 363727.